This evening I filled my pill containers with a week’s worth of medication I take for lupus. I’ve been doing this every week of every year for about ten years. That’s a lot of pills. And I’m not counting the topical creams and other potions.
If you have lupus you will take medication. It’s a given. Our immune system is basically full of crazy T-cells on a mission to destroy the connective tissue of the entire body. We don’t want that to happen now, do we? We’d like our body to play nice with itself and be like, normal. Right? Since there’s no cure for lupus, the next best thing we can do is try to manage the disease. We take medication, modify our lifestyle, get plenty of rest and hope this stupid disease stays in the background of our lives under lock and key, at least for a while. I wish things were that simple.
I take a lot of medicine. This year, the medicine isn’t working very well. And that makes me mad. I wish I could just stop all of it and see what happens. If nothing else, I’d be able to save some serious cash. But I’m not brave enough to turn into Holistic Alternative Medicine Organic Girl. I’m more like Middle Class Traditional Suburban Girl. For those of us that have autoimmune disorders, medicine is on the short list of viable treatment options. There’s no cure.
All the medication I take is toxic stuff. It’s poison, really. Prednisone (aka The Best Evil Bad Drug) can eat bones, cause hypertension, damage the heart and make people psychotic. Plaquenil can damage the retina and cause vertigo. Imuran can cause lymphoid tumors and mess up the liver. It reduces white cells and red cells. I also take Dapsone, which is primarily used for people with leprosy. LEPROSY! I’ve been on methotrexate, an oral chemotherapy. It made me sick every weekend for four years, but I learned to deal with it. I’ve been on CellCept, which caused nausea and dizziness but I learned to deal with that too, even though it made my ears constantly ring for two years.
Like I said, it makes me mad. However, there are a couple treatment options still out there and thank God I have a good doctor to prescribe them and good insurance to pay for it.
Last week I underwent the first in a series of infusions called IVIG … short for intravenous immunoglobulin. Immunoglobulin reduces the proliferation of autoimmune cells. Basically, it’s a plasma product formed by taking normal antibodies from up to 20,000 donors and mixing them together. It is then sent to a processing center for mixing and filtration to remove viruses. Then, it is freeze-dried and ready to be shipped. In my case, I went to a hospital infusion center and spent about 7 hours in a reclining chair while the machine pumped this stuff into me through a vein in my arm. The infusion process was not painful. I had no allergic reactions to it. I was very tired for about 24 hours afterwards, but able to work the following day. I sure hope this works.
Yesterday, I noticed my hair is falling out. A lot. It’s not coming out in big clumps, like with chemotherapy. It’s just falling out whenever I brush it or run my fingers through it. Will it get worse? Will it just stop?
So for 10 points and the game …which drug is causing this?
Pick your poison, Sue. It could be any of the toxic meds. But it’s probably the Imuran.